I take propranolol 80 mg er once daily. Objective is to maintain a resting heart rate of 50-60 bpm since I have grade three varices caused from portal hypertension a symptom of stage C decompensated cirrhosis. Since beginning this new medications (taken before bed) I wake up many morning with my heart pounding really hard then after about an half hour it returns to normal. Could this be a side effect of the medication or something else?
Well, this could be a counter effect of the medication i.e. the body’s compensatory mechanism of normalising an increased low BP (high dose medication) or could result from other few causes such as stress/ anxiety, low blood sugar, cardiac arrhythmias etc. I would suggest considering a review with your treating cardiologist to look into possible secondary issues and depending on the cause detected, a management plan can be initiated accordingly.
Hope this is helpful.
Thank you for your response it is very helpful. Often I wake during the night with both arms very numb so it hurts. My average BP is 125/70 HR50-60 during the day.
It was suggested by my hepatologist to divide the dosage to taking two 40mg ER twice daily but when I communicated this to my general practice doctor it was somehow not changed when her office called in the prescription though she thought this would be no problem. Just an error I'm sure.
I never had this problem with my previous medication (metoprolol and lisinopril) but the propranolol was thought to be a more fitting beta blocker to assist with the portal hypertension.
Is the 40mg ER twice daily worth a try? If so I will further pursue this route. Thank you very much for your time and everything you do to assist MedHelp!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.